Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Jackson, KY

August 14, 2020Breathitt County, Magoffin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 14, 2020, 4:31 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 4:31 PM EDT (20:31 UTC)
Expired
Aug 14, 2020, 6:43 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 3 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:50 PM EDTFLASH FLOODDumont, KYBASEMENT OF HOME FLOODED DUE TO RISING WATER AT HAPPY CHURCH IN JACKSON, KY.
Aug 14, 5:35 PM EDTHEAVY RAIN 2.31 N Quicksand, KYMESONET STATION QKSD JACKSON 3 SE.
Aug 14, 5:46 PM EDTFLOODQuicksand, KYSOME PARTS OF KY-1098 HAS STANDING WATER ALONG THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WGUS53 KJKL 142031
FFWJKL
KYC025-153-142330-
/O.NEW.KJKL.FF.W.0027.200814T2031Z-200814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
431 PM EDT Fri Aug 14 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Breathitt County in southeastern Kentucky...
  Western Magoffin County in southeastern Kentucky...

* Until 730 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Jackson, Copebranch, Noctor, Rock Lick, Vancleve, Wilhurst, War
  Creek, Elkatawa, Inverness, Bays, Sewell and Haddix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3755 8323 3743 8330 3741 8354 3743 8355
      3761 8351 3768 8328 3767 8326 3769 8325
      3770 8321

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DJ
1 follow-up statement
130 
WGUS73 KJKL 142243
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
643 PM EDT Fri Aug 14 2020

KYC025-153-142253-
/O.CAN.KJKL.FF.W.0027.000000T0000Z-200814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Magoffin KY-
643 PM EDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BREATHITT AND WESTERN
MAGOFFIN COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3755 8323 3743 8330 3741 8354 3743 8355
      3761 8351 3768 8328 3767 8326 3769 8325
      3770 8321

$$

DJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:18 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 2:18 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
218 PM EDT Fri Aug 14 2020

.UPDATE...
Issued at 118 PM EDT FRI AUG 14 2020

Heating is occurring over locations further east of the initial
Flash Flood Watch issuance that was for western sections. CIN is
eroding and PW is generally expected to increase through the
afternoon. Some of this region particularly in portions of the Big
Sandy Basin and near the VA have received heavier rain during the
past couple of days. With the threat for some training of showers
and storms with heavier rainfall rates and slow storm movements
generally through late this evening, the Flash Flood Watch has
been expanded to include the remainder of the CWA. Other than
this, just minor adjustments have been made to hourly grids based
on recent observations and trends.

UPDATE Issued at 1115 AM EDT FRI AUG 14 2020

Plenty of clouds linger across the region this morning to the east
of a mid and upper level trough axis. A circulation/MCV it
tracking slowly east northeast near the OH River. Convection
producing heavy rain has already been occurring this morning over
portions of central KY. Recent mesoanalysis indicates some
instability across the with MUCAPE mostly in the 500 to 1000 J/kg
range at this point though some CIN remains but is starting to
erode from the VA borer toward the Big Sandy region and near and
west of I 75 corridor. This align with where showers and some
storms are currently occurring. PW remains rather anomalous with
the highest PW generally from northeast KY southwest to south
central KY and is on the order of about 1.7 or 1.75 inches near
the VA border to nearly 2 inches near the I 75 corridor and west.

As the mid and upper trough and the circulation/MCV move to the
east and northeast slowly today, PW is expected to generally climb
into the 1.9 to 2.1 inch areawide today. Even with cloud cover
limiting heating, CIN should continue to erode through early to
mid afternoon with SBCAPE and MLCAPE expected to generally peak
in the 1000 to 1500 J/kg range. Mid level lapse rates should
remain rather weak with fairly high freezing levels and warm cloud
depth anticipated with thunderstorms that develop. Storm
movements will be weak as well there is the potential for slow
moving of thunderstorms or some training of storms as well. The
greatest threat for heavy rain through evening, with the most
persistent area of the highest PW and on the periphery of the MCV
and nearer to forcing from the trough, will be across the western
and far northern portion of the area during the day today into the
evening. Some convective allowing models support rainfall up to 3
inches in a fairly short period being possible across the west or
near the northern and western portion of the area today as well.
With all of this in mind and in collaboration with surrounding
offices, we have issued a Flash Flood Watch for area from Rowan
County south to Whitley County through 2 AM EDT on Saturday. As
the day progresses, trends will be monitored for the need for any
areal or temporal expansions or extensions as the approaching
system moves east tonight and into Saturday.

UPDATE Issued at 819 AM EDT FRI AUG 14 2020

Forecast is on track, and only minor changes were made to blend
in early morning obs. Showers/thunderstorms are still expected to
increase today as an upper trough approaches and heating occurs.

&&

.SHORT TERM...(Today through Saturday)
Issued at 522 AM EDT FRI AUG 14 2020

An upper level trough extended from the lower Ohio Valley south to
the Gulf Coast early this morning, while a stalled frontal
boundary was slowly dissolving over KY. Isolated
showers/thunderstorms were popping up at times during the night
over the JKL forecast area, while there was a greater
concentration to our west underneath an upper level low embedded
in the trough between KSDF and KEVV.

The trough will creep eastward during the short term period. The
approaching trough and diurnal trends will favor a peak in
activity over our area this afternoon and early evening, and
likely POPs were used. An overall decline in precip is expected
with loss of heating tonight. The trough axis will pass over on
Saturday and be slipping to our east by Saturday night. This will
place the best upper level support for precip just to our east and
southeast during the prime peak heating on Saturday, and chance
POPs were used for our area.

Pinpointing when/where deep convection occurs will be problematic.
However, conditions will be conducive for locally heavy rainfall
today and this evening. Precipitable water will be near 2 inches,
forecast sounding profiles show tall and relatively thin CAPE in
a warm atmosphere, and flow will remain relatively weak. Isolated
flooding potential will need to be monitored should convection
become persistent in any location.

.LONG TERM...(Saturday night through Thursday)
Issued at 400 AM EDT FRI AUG 14 2020

A nice shortwave will be moving over eastern KY and exiting to our
east to start the period Saturday night. This pattern will then
become more of a longwave trough across the state and points
northward for Sunday into Monday, as a deep low resides over the
Hudson Bay. Instead of the entire system moving eastward, another
shortwave will develop on the backside on Tuesday, affecting much of
the state as it continues to dig deeper into the Deep South heading
into mid-week. Both the GFS and ECMWF are in fairly good agreement
about this system as an upper low forms by late Wednesday and
remains nearly stationary over the Central/Lower Mississippi Valley
through the end of the weekend.

That being said, the result will be somewhat unsettled weather
throughout much of the extended period of the forecast, particularly
during the peak heating hours. Showers and thunderstorms will be
ongoing across much of eastern KY 0Z Sunday with shortwave in place.
The GFS and NAM both have this precip exiting overnight with the
shortwave, but the ECMWF keeps precip in place across the far east.
It won't matter too much though, as by the daytime hours Sunday the
lowering heights will usher in a surface cold front that will
increase pops again across state throughout the afternoon. The
actual front is expected to move eastward and across the CWA by late
afternoon/evening. The good news is that with the loss of diurnal
heating during this time, the boundary looks too weak to continue to
generate convection, so there is good agreement that pops could
dissipate as they move across the CWA heading into the first part of
the overnight.

A possible brief break in the pops is forecast for Sunday night
through Monday as the shortwave continues to exit and diminish and we
are left with the upper level shortwave but high pressure at the
surface. The ECWMF and NBM does have some low end pops along the VA
border during the afternoon hours Monday as the exiting system will
remain in close enough proximity to result in some diurnally
driven convection. These will quickly cease heading into Monday
night.

Then we begin to pick pops back up again as the shortwave develops
across the western portion of the state. These showers/storms could
expand eastward into our CWA by Tuesday afternoon/evening, though NBM
coverage is not more than isolated in most locations, and quickly
diminishes heading into the overnight. That being said, there is
some hints from the GFS and ECMWF that some isolated showers/storms
may linger into the overnight. Confidence on this was too low to
include this far out in the forecast, but will be something to
watch. More scattered coverage of pops is then on tap by the
following Wednesday afternoon, mainly across the far eastern CWA
where SW flow will be deepest even in the jet stream, with a diurnal
trend of increasing pops by day and decreasing pops by night
expected to remain in place with the shortwave through the rest of
the forecast period.

With troughing and/or a shortwave impacting the region most of the
period, there really won't be much in the way of major airmass
shifts. High temperatures should remain in the low to mid 80s
throughout the period, with increased humidity. Overnight lows will
be in the low 60s, unless clearing takes place, which could drop
the temps down a bit more into the upper 50s, especially in the
deeper valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 210 PM EDT FRI AUG 14 2020

Conditions varied greatly at the start of the period, from VFR to
MVFR and even some IFR where showers and thunderstorms are
ongoing or cumulus has recently developed. Coverage of showers and
thunderstorms should peak through about 3Z. Most locations will
likely be affected by periods of showers or storms through around
that point and VCTS has been used initially. A tempo group of a
few hours between 18Z and 0Z with TSRA was also used at the TAF
sites. Wet conditions/moist lower levels heading into the night
will favor fog or low clouds developing, particularly after 6Z,
resulting in IFR conditions in most locations overnight with some
locations possibly reaching airport minimums for a time toward 12.
Gradually improvement is expected during the past few hours of
the period with mainly MVFR cigs by the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...JMW
AVIATION...JP
Hazardous weather outlook, Aug 14, 4:21 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 PM EDT Fri Aug 14 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 PM EDT Fri Aug 14 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and Tonight.

Showers and thunderstorms with torrential rainfall rates are
expected through this evening, posing a threat for instances of
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times through the period,
especially during afternoon and evening hours. Thunderstorms on
Saturday could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall and any instances of
flooding.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:10 PM EDTAreal Flood AdvisoryJKLElliott3 hr
Aug 13, 9:21 PM EDTAreal Flood AdvisoryJKLFloyd, Pike91 min
Aug 13, 10:02 PM EDTAreal Flood AdvisoryJKLElliott, Morgan110 min
Aug 14, 9:45 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more18 hr
Aug 14, 12:10 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Aug 14, 12:55 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle3 hr
Aug 14, 2:05 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Aug 14, 2:43 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Leslie, Perry4 hr
Aug 14, 3:28 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Magoffin3 hr
Aug 14, 3:57 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne2 hr
Aug 14, 4:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Leslie, Owsley, Perry3 hr
Aug 14, 4:59 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie97 min
Aug 14, 6:22 PM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Morgan, Powell3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.